Browse/search for people

Publication - Professor Jon Keating

    What is the probability that a random integral quadratic form in nvariables has an integral zero?

    Citation

    Bhargava, M, Cremona, JE, Fisher, T, Jones, NG & Keating, JP, 2016, ‘What is the probability that a random integral quadratic form in nvariables has an integral zero?’. International Mathematics Research Notices, vol 2016., pp. 3828-3848

    Abstract

    We show that the density of quadratic forms in nvariables over ℤp that are isotropic is a rational function of p, where the rational function is independent of p, and we determine this rational function explicitly. When real quadratic forms in nvariables are distributed according to the Gaussian Orthogonal Ensemble (GOE) of random matrix theory, we determine explicitly the probability that a random such real quadratic form is isotropic (i.e., indefinite). As a consequence, for each n, we determine an exact expression for the probability that a random integral quadratic form in n variables is isotropic (i.e., has a nontrivial zero over ℤ), when these integral quadratic forms are chosen according to the GOE distribution. In particular, we find an exact expression for the probability that a random integral quaternary quadratic form is isotropic; numerically, this probability of isotropy is approximately 98.3%.

    Full details in the University publications repository